Steroid- induced dementia? Cerebral vasculitis? Auto-immune?

My Dad has lung cancer, it had spread to the brain and bones, but just a tiny tumour in each place. He was put in steroids (Dexamethasone) back in April to get swelling down around tumour in brain before starting chemo pill (Iressa) a couple of weeks later. A month later and he is back to normal, active, as happy as can be expected etc. Two months down the line the CT scan showed all tumours had shrunk and they were really pleased with progress but he was showing some confusion - day and night mixed up and doing a few odd things. This was put down to change in steroid dose as they weaned him off it and so they upped it again. But in the last month he has got worse and worse so that last night we were having discussions about giraffes in the field and some strange person who sells clothes via a magazine in Mexico, when he was on holiday there (he has never been and pretty sure there are no giraffes anywhere near!!!). And at times he can hardly walk - its like he has had 20 pints, all over the place. And his memory is non-existant.

Yet then he will have lucid moments and seem pretty with it.

He was taken off the Iressa over a week ago to see if it was a bad reaction to that as started about 3 or 4 weeks after he started on it. But he is getting worse.

We have had an MRI and we see the consultant tomorrow to get results.

We have done loads of research and there are blood tests underway for auto-immune response to cancer attacking his own brain cells and nerves (results meant to be back in 4 or 5 days but so rare they did not really know and still nothing a week later) and another possibility is where cancer cells have broken off and invaded spinal fluid.

However reaction to steroids would also seem to tick all the boxes....but he was on these for 2 months or more before any of this......and he is only on a low dose.....

We are going to push for him to come off the steroids gradually.....

But has anyone else any experience of steroid induced dementia and if gets better if stop them.....

We are at our wits end....2 months ago, even after diagnosis he was an active 67 year old. Now he is worse than my 90 year old gran, can't hold a conversation, we find all sorts in the fridge, he does nothing but sit and stare into space or sleep in the chair and is coordination is shot.

What is the point in keeping the cancer at bay if he is going to loose his marbles and mobility shortly....

4 Replies

  • Dear Sue,

    I'm so sorry to hear about your Dad, and I'm sorry that you have had no replies to your post. I have read about steroid induced dementia, but have not heard a first hand account. Please ask to speak to your Dad's lung cancer Nurse specialist, if you have not already done so, as s/he will be able to give you the best advice or refer you to the right professionals/agencies. If you would like to speak to someone, please don't hesitate to call our free helpline number, 0333 323 7200 option 2.

    Best wishes,

    Beth, on behalf of Information and support.

  • Hello Sue, if you read my story, I'm not sure if I went into detail about the steroids so I'll just tell you my experience with my mum.

    She was on the same steroid as your dad. Side effects were quite drastic moon face, eating and drinking high sugar things. Cream cakes and v sugary lattes. Not great for her but made her smile the cheeky smile I miss so much.

    When she started getting headaches, her mobility went quite quickly she could just about get around the house just to move from bed to bathroom. She was mostly bed ridden. It got so bad that just moving her eyes made her vomit. It was heart breaking. Like your dad she was a fit 67 year old but declined physically to a frail old lady. I finally after days of having out of hours doctors to see her, got her own GP to admit her to hospital. I found for the whole year I had to push and push for response from the NHS. On admission they managed to find her results from the ct scan to hand. We still had 6 days before her results appt. It was shocking! The tumour had spread to the brain.

    The steroids started working within 48 hours she was a new lady. We all noticed the slight confusion creeping in. Mum would struggle to remember stuff. Her writing was terrible. She'd have some v random conversations. She was doing well until the dose was reduced and the headaches came back.

    I would suggest you try and get his dies pushed up again to control the swelling, the side effects are bearable if your dad is pain free. Also we had a MacMillan nurse team to come and see mum once a week who we could talk to and she helped with dr hospital conversations.

    Not sure if any of this is relevant but I hope so. Happy to answer any questions if I can. It's horrible to sit and watch your parents go through this. Love and thoughts are with you and your family. Hug him.

  • Thaks June13, unfortunately it is not the steroids. It is limbic encephalitis, basically an auto-immune response to the cancer attacking his own brain cells. It is very hard to treat (so we are told) and there are 2 kinds. One with surface antigens and one with intracelluar antigens. The latter is very bad, no real hope of recovery and looking like it is this. The former is treated with large doses of steroids but they made dad so off the wall and agitated and aggressive they stopped them and are waiting for tests results, which could take another 2 or 3 weeks. In the meantime he gets worse by the day. There seems no hurry to do anything. We are told nothing of what is happening or what is planned.

  • Sue

    sorry to hear that things have not improved, also that you are not really getting a sense of urgency from the team caring for your dad. It must be very distressing to see how this is affecting him. I am not sure if his Nurse Specialist has been able to help you, but if you need contact information do ring our helpline.

    Thinking about you and hoping you get some more active support soon,

    kind regards


    on behalf of the Information & Support team

You may also like...